Minnesota, 2019

Flash Flood and Hail in Minnesota, June 30, 2019

June 30, 2019 · NWS DLH · 21 events in 6 counties and zones

A complex of thunderstorms formed overnight in northern Minnesota then tracked southeast through the early morning hours along an instability gradient. Large hail and wind damage were observed with this system, but due to it occurring during the early morning hours, most of the damage reports were not received until the next morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A complex of thunderstorms formed overnight in northern Minnesota then tracked southeast through the early morning hours along an instability gradient. Large hail and wind damage were observed with this system, but due to it occurring during the early morning hours, most of the damage reports were not received until the next morning. Heavy rainfall also led to some isolated flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 29, 10:47 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 29, 10:47 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1147 PM CDT Sat Jun 29 2019

.UPDATE...
Issued at 1147 PM CDT Sat Jun 29 2019

Severe thunderstorm watch issued through the early Sunday morning
hours. While initial convection in northwest Minnesota has so far
not organized a cold pool, there is a good enough chance that
these storms will organize into a line over the next few hours to
warrant a watch. The watch may need to be extended in area if a
line severe storms does develop. Updated forecast timing slightly,
but otherwise forecast remains on track.

UPDATE Issued at 656 PM CDT Sat Jun 29 2019

Made some dramatic adjustments to the short-term precip chances as
the remnant precipitation from storms earlier today in northwest
Minnesota has dissipated. Tried to sharpen up storm timing
overnight into Sunday, though there remains a wide enough
probability for timing scenarios that probabilities remain fairly
broad. Still, it looks like the best chance for strong to severe
storms will be around 12 AM - 4 AM in north-central Minnesota and
3 AM to 7 AM for east-central and parts of northeast MN as well as
parts of NW Wisconsin including the Twin Ports. Primary threat
with storms will be wind damage, with fairly progressive storm
motions supporting just a low/marginal flash flood threat, though
storms will be capable of producing locally heavy rainfall given
the moisture profiles.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 352 PM CDT Sat Jun 29 2019

The forecast has had many changes, but the gist remains the same.
A decaying batch of storms cross this evening followed by a more
organized batch towards morning.

Storms that had been running through western MN have run out of
energy in a more stable air mass largely due to a warm 700 mb
capping layer and lack of low level moisture east of the Red
River. These decaying storms did make it necessary to increase
PoPs and Sky cover across NE MN due to the stratiform shield
sliding eastward; however, QPF amounts from this should be
minimal. One thing to keep an eye on would be the wake low winds
from the decaying MCS, they're anticipated to weaken, but have
held strong with SE winds gusting to 35 mph just west of the Red
Lake chain. This is about 20 mph faster than what the current
forecast has for our forecast area though the trend for these has
been weakening since they used to be in the mid 40 mph range.

Focusing on the next wave of storms brings us to midnight or so.
The first indications of the convection that will eventually drift
this way are sprouting in western ND. The CAPE maxima (5k+ J/kg)
is expected to drift eastward as an upper level trough digs
eastward through Canada. Coupled with the CAPE maxima is a LLJ
that will act to resupply the moisture infeed allowing the
eventual MCS to persist and strengthen overnight. A lot of
uncertainty remains with the evolution of this event - mainly on
the timing. The mean arrival of the MCS into our forecast area is
expected shortly after midnight and it should cross out of the
eastern side of our forecast area around 9 am Sunday morning. The
most likely locations to be impacted are south of a line
extending from Bemidji to Duluth to Phillips. This morning's
system there was a tendency for the storms to move more easterly
than what model guidance suggested and be quicker. With this much
buoyancy and shear there's likely to be some locations impacted by
severe weather overnight with the highest potential in the
Brainerd Lakes area. The main threats are strong wind, large hail,
potentially a tornado with high SRH's. Flash flooding is possible
but the storms will be moving quickly that this threat isn't
expected to be very large despite 2.0" PWATs. Keep an eye on the
latest forecasts and weather alerts; have a safety plan, it's
important to be weather ready as the night evolves.

.LONG TERM...(Sunday night through Saturday)
Issued at 352 PM CDT Sat Jun 29 2019

Sunday night through Tuesday we will be in a quasi zonal west-
southwest flow aloft with an upper low west of Hudson Bay with
weak ridging to our east. Shortwaves move through this flow aloft,
and with a very warm and humid airmass in place we are looking at
a continuation of the warm and steamy weather with chances for
showers and thunderstorms. Sunday night we are in a Marginal risk
of severe weather from SPC, with a Slight just to our southeast,
as it appears we have a shortwave approaching aloft and the
surface cold front still sliding southeast across the area. Much
of the severe threat and convective trends are going to depend on
the convection in the next 24 hours. Monday and Tuesday we remain
in this warm and humid airmass, but the forcing for storms appears
weaker without a good shortwave aloft or a good baroclinic zone
to focus on at the surface or in the mid layers, and we are only
in a general thunder outlook. Highs on Monday and Tuesday will be
slightly cooler than Sunday as well, with high in the mid 70s to
lower 80s.

Tuesday night through Thursday night the upper level pattern does
not change much, but the wedge of warm air aloft slides off to the
southeast, allowing temperatures to begin a bit of a cool down. With
generally weak features aloft, we have continuing small chances for
showers and thunderstorms.  In fact, there may be a significant
round of showers and thunderstorms in this time range somewhere in
our vicinity.  By Friday and Saturday temperatures will have cooled
off enough aloft for us to have highs only in the 70s, and we may
finally have a period of dry weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday evening)
Issued at 1147 PM CDT Sat Jun 29 2019

Scattered strong to severe thunderstorms are possible this morning
across northeast Minnesota and northwest Wisconsin, though the exact
timing and coverage of storms remains somewhat uncertain. Most sites
will experience at least a few hours of IFR ceilings and
occasionally MVFR to IFR visibility as storms move across the
region, most likely at BRD, INL, and HIB before daybreak (06z to
10z), then to DLH and HYR around the daybreak/early morning hours
(08z to 13z). After the storms move through this morning, skies may
partially clear out and ceilings at most sites should improve to VFR
by mid afternoon. Another round of showers and storms may impact
BRD, DLH, and HYR late Sunday afternoon into Sunday night, but
because of low confidence have not included any rain/thunderstorm
mention in this set of TAFs. Winds will be out of the southeast at 5
to 10 knots overnight, with strong gusts of 40+ knots possible with
some of the strongest storms. Wind direction shifts to become
northwesterly on Sunday afternoon, remaining around 5 to 10 knots.

&&

.MARINE...
Issued at 1147 PM CDT Sat Jun 29 2019

Early Sunday morning thunderstorms possible across parts of
western Lake Superior some strong to severe around daybreak. Weak
variable winds today around 5 knots or so, become west-southwest
5 to 10 knots on Monday, weakening on Tuesday. Another chance for
storms on Monday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  84  60  80 / 100 100  40  10
INL  65  86  58  82 / 100  20  10   0
BRD  69  90  63  81 /  90  70  40  30
HYR  64  90  61  84 /  70 100  50  30
ASX  59  85  59  82 /  40  80  40  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...JJM
SHORT TERM...Wolfe
LONG TERM...LE
AVIATION...JJM
MARINE...JJM
Hazardous weather outlook, Jun 29, 2:52 PM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Duluth MN
352 PM CDT Sat Jun 29 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-302100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
352 PM CDT Sat Jun 29 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely late tonight into Sunday morning. These
storms may be severe and produce very strong winds, large hail,
and possibly a tornado. Flash flooding is possible but the storms
will be moving quickly so this shouldn't be too big of an issue.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible Sunday night through Tuesday.
Although the threat for severe storms is low, there will be a chance
for heavy rain over the southern half of the Northland which could
lead to flash flooding.

There will be periodic chances for more thunderstorms Wednesday into
Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-302100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
352 PM CDT Sat Jun 29 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible late tonight, some of which could be
strong to severe. The main threats will be strong wind and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible Sunday through much of next week.

LE/Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 29, 11:34 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
1234 AM CDT Sun Jun 30 2019

MNZ010-018-300600-
Koochiching-North Itasca-
1234 AM CDT Sun Jun 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA AND
WESTERN KOOCHICHING COUNTIES...

At 1234 AM CDT, strong thunderstorms were along a line extending from
17 miles north of Waskish, to Lower Red Lake, and moving east at 40
mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

Locations impacted include...
Birchdale, Big Falls, Northome, Squaw Lake, Mizpah, Alvwood, Manitou,
Oslund, Inger, Gemmell, Loman, Margie, Lake Winnibigoshish, Sand
Lake, Max, Wirt, Decker Lake, Orth, Rosy, and Indus.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central Minnesota.

LAT...LON 4871 9429 4865 9423 4863 9384 4857 9380
      4853 9382 4851 9369 4749 9393 4752 9442
      4871 9442
TIME...MOT...LOC 0534Z 266DEG 34KT 4839 9465 4789 9483

Moore

The radar

The Duluth radar (KDLH), 157 km away, was scanning. The volume nearest the first event began at 06:51 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 9 hail, 1 flash flood. Local standard time, as filed.

Hail, Itasca

When
June 30, 12:53 AM CST
Where
Itasca County, 1.86 mi W of Spring Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.650, -93.910

Thunderstorm Wind, Itasca

When
June 30, 1:28 AM CST
Where
Itasca County, 13.92 mi ESE of Marcell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.530, -93.420

Two tall trees were uprooted by the wind and fell onto a swing set.

Hail, Cass

When
June 30, 1:51 AM CST
Where
Cass County, 0.94 mi E of Cass Lake
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
47.380, -94.600

Thunderstorm Wind, Itasca

When
June 30, 1:55 AM CST
Where
Itasca County, Keewatin
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.400, -93.080

A large tree was snapped in half with a large limb broken off another tree and landing on the roof of a house.

Thunderstorm Wind, Itasca

When
June 30, 2:18 AM CST
Where
Itasca County, 3.95 mi SW of Blackberry
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.140, -93.460

White pine tree limbs 6 inches in diameter and 8 to 10 feet in length were downed.

Hail, Cass

When
June 30, 2:31 AM CST
Where
Cass County, Inguadona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.980, -94.120

Thunderstorm Wind, Aitkin

When
June 30, 2:35 AM CST
Where
Aitkin County, 2.01 mi WSW of Shovel Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.960, -93.770

A 12 inch diameter tree was uprooted.

Thunderstorm Wind, St. Louis

When
June 30, 2:54 AM CST
Where
St. Louis County, 0.47 mi E of Markham
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.300, -92.220

A tall tree was snapped near the middle.

Thunderstorm Wind, Aitkin

When
June 30, 3:15 AM CST
Where
Aitkin County, 1.38 mi S of Aitkin Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
46.530, -93.670

Reported by the KAIT AWOS station at the Aitkin Airport.

Thunderstorm Wind, Pine

When
June 30, 3:45 AM CST
Where
Pine County, 1.68 mi NE of Askov
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.200, -92.760

A 4 to 5 inch diameter tree was snapped about 2 feet from the ground.

Thunderstorm Wind, Pine

When
June 30, 3:45 AM CST
Where
Pine County, 1.46 mi NNE of Askov
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.200, -92.770

Four birch trees were uprooted.

Hail, Crow Wing

When
June 30, 3:45 AM CST
Where
Crow Wing County, 0.84 mi NW of Crosby
Measured
1 in hail
Reported by
Public
Coordinates
46.490, -93.960

Hail, Itasca

When
June 30, 4:13 AM CST
Where
Itasca County, 0.47 mi E of Marcell
Measured
1 in hail
Reported by
Public
Coordinates
47.600, -93.690

Thunderstorm Wind, Aitkin

When
June 30, 4:25 AM CST
Where
Aitkin County, 2.94 mi WNW of Glory
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.440, -93.660

A large branch was broken off a tree and a large water trampoline was flipped over.

Hail, Itasca

When
June 30, 6:02 AM CST
Where
Itasca County, 0.83 mi SE of Deer River Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.340, -93.790

Hail, Cass

When
June 30, 7:01 AM CST
Where
Cass County, 0.94 mi W of Remer
Measured
2.75 in hail
Reported by
Public
Coordinates
47.070, -93.950

Hail, Cass

When
June 30, 7:10 AM CST
Where
Cass County, 2.91 mi ESE of Remer Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
47.060, -93.860

Flash Flood, Aitkin

When
June 30, 7:30 AM CST to 9:00 AM CST
Where
Aitkin County, 4.78 mi NW of Hill City to 4.67 mi NW of Hill City
Cause
Heavy Rain
Reported by
Public
Coordinates
47.030, -93.650

A report was received via social media that Morrison Brook overflowed its banks and flooded a portion of West County Line Road.

Hail, Cass

When
June 30, 7:52 AM CST
Where
Cass County, 2.76 mi S of Pine River
Measured
0.88 in hail
Reported by
Public
Coordinates
46.680, -94.400

Thunderstorm Wind, Aitkin

When
June 30, 8:31 AM CST
Where
Aitkin County, 1.99 mi SE of Rossburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.510, -93.540

Uprooted trees were blown over the road.

Thunderstorm Wind, Pine

When
June 30, 9:21 AM CST
Where
Pine County, 3.95 mi NNE of Askov
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.230, -92.740

Broken tree limbs were blown onto the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836794, 836781, 836795, 836782, 836783, 836796, 836784, 836785, 836792, 836787, 836788, 836797, 836798, 836789, 836799, 836800, 836802, 836780, 836803, 836790, 836791.